Minnesota, 2006

Tornado and Hail in Minnesota, June 26, 2006

June 26, 2006 · NWS FGF · 28 events in 10 counties and zones

23 hail, 3 thunderstorm wind, 1 tornado, 1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 26, 11:46 AM CST, 46 minutes earlier.

Area forecast discussion, Jun 26, 11:46 AM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1246 PM CDT MON JUN 26 2006

.SHORT TERM...
THUNDERSTORMS HAVE DEVELOPED ALONG SFC TROUGH/COLD FRONT AHEAD OF
STRONG SHORTWAVE. MODELS HANDLING OVERALL EVOLUTION OF
THUNDERSTORMS WELL...AND LIKE NAM DEPICTION OF MOISTURE/SHEAR
PROFILES.

FOR THE REST OF THIS AFTERNOON AND TONIGHT...EXPECT SCATTERED
THUNDERSTORMS AND POTENTIAL FOR ORGANIZED SEVERE. STRONG
SHORTWAVE NOTED ON WATER VAPOR WILL MOVE INTO FORECAST AREA LATER
THIS AFTERNOON/EVENING. THIS COUPLED WITH ML CAPES TO 1200J/KG...30-
35KT OF 0-6KM SHEAR AND CONVERGENCE ALONG THE SFC BOUNDARY WILL BE
ENOUGH TO INITIATE AND SUSTAIN THUNDERSTORMS. VERY STEEP LAPSE RATES AND
LOW FREEZING LEVELS AROUND 10000FT WILL ALSO BE FAVORABLE FOR
LARGE HAIL PRODUCTION. SOUNDINGS ALSO SHOW INVERTED TYPE V
SIGNATURES...SO WIND GUSTS ARE ALSO POSSIBLE NEAR STRONGER CELLS.
LCL/S WILL BE FAIRLY HIGH...SO EXPECT MAIN THREAT TO BE LARGE HAIL
AND HIGH WINDS...ALTHOUGH CAN NEVER RULE OUT AN ISOLATED TORNADO.
THUNDERSTORMS AND SEVERE POTENTIAL WILL DIMINISH AFTER
SUNSET...ALTHOUGH SOME CONVECTION COULD PERSIST THROUGH THE NIGHT
MAINLY IN SOUTHERN AREAS.

FOR TUESDAY...THERE COULD BE SOME LINGERING SHOWERS IN FAR EASTERN
AREAS WITH CYCLONIC FLOW HERE. ELSEWHERE...EXPECT A COOL DAY WITH
COLD AIR ALOFT AND SOME AFTERNOON STRATOCUMULUS...WITH SUBSIDENCE
INVERSION BUILDING IN ABOVE 750MB.

FOR WED AND THU...EXPECT A SLOW WARMING TREND WITH DRY WEATHER AND
TEMPS RISING ABOVE NORMAL. STRONG SUBSIDENCE AND A DRY COLUMN
SHOULD MEAN PLENTY OF SUNSHINE...WITH SUMMER LIKE WEATHER TAKING
HOLD OF THE NORTHERN PLAINS.

LONG TERM...A DRY PATTERN IS ANTICIPATED DURING THE EXTENDED
PERIOD. THE AXIS OF AN AMPLIFIED ROCKY MOUNTAIN RIDGE WILL SLOWLY
PROPAGATE EASTWARD OVER TIME AND REACH THE NORTHERN PLAINS BY THE
END OF THE WORK WEEK. THE GFS IS INCONSISTENT WITH A SHORT WAVE
COMING OVER THE RIDGE BY THE START OF THE WEEKEND. THUS...WILL NOT
INTRODUCE ANY PCPN UNTIL A TREND OF RUN TO RUN CONSISTENCY
APPEARS. TEMPERATURES DURING THE PERIOD ARE EXPECTED TO BE NEAR
NORMAL FOR EARLY JULY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK/BRAMER
Hazardous weather outlook, Jun 26, 5:38 AM CST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
638 AM CDT MON JUN 26 2006

MNZ001-004-007-NDZ006>008-014>016-024-026>030-054-271145-
WEST POLK-KITTSON-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA-BENSON-
RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-
TRAILL-WESTERN WALSH COUNTY-
638 AM CDT MON JUN 26 2006

...SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS NORTHEAST
NORTH DAKOTA AND NORTHERN PORTIONS OF THE RED RIVER VALLEY. STORMS
SHOULD DEVELOP BETWEEN 2 AND 3 PM THIS AFTERNOON AND MAY PRODUCE
PERIODS OF BRIEF HEAVY RAIN...SMALL HAIL..AND STRONG GUSTING
WINDS...ALONG WITH INTENSE LIGHTNING. STORMS ARE EXPECTED TO END
BY 7PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MNZ002-003-005-006-008-009-013>017-022>024-027>032-040-NDZ038-039-
049-052-053-271145-
NORMAN-CLAY-ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-
PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-
MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-BARNES-CASS-RANSOM-
SARGENT-RICHLAND-
638 AM CDT MON JUN 26 2006

...THERE IS A RISK OF SEVERE THUNDERSTORMS FROM LATE AFTERNOON
INTO EARLY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE FROM MID AFTERNOON
INTO EARLY EVENING FOR PORTIONS OF NORTHWEST AND WEST CENTRAL
MINNESOTA AND SOUTHEAST NORTH DAKOTA. STORMS SHOULD DEVELOP
BETWEEN 3 AND 4 PM THIS AFTERNOON...MAINLY EAST AND SOUTHEAST OF
A LINE FROM ROSEAU...TO HILLSBORO...TO VALLEY CITY. THESE STORMS
MAY PRODUCE PERIODS OF BRIEF HEAVY RAIN...LARGE HAIL..AND STRONG
GUSTING WINDS...ALONG WITH INTENSE LIGHTNING. STORMS ARE EXPECTED
TO END BY 9PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The Fargo/Grand Forks radar (KMVX), 182 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

23 hail, 3 thunderstorm wind, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Roseau

When
June 26, 12:32 PM CST
Where
Roseau County, 1 mi E of Pencer
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.700, -95.617

Thunderstorm Wind, Norman

When
June 26, 12:55 PM CST
Where
Norman County, 2 mi S of Halstad
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
47.317, -96.833

Several large tree branches were snapped off by the strong wind.

Hail, Roseau

When
June 26, 1:20 PM CST
Where
Roseau County, 3 mi E of Pencer
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.700, -95.567

Hail, Marshall

When
June 26, 1:53 PM CST
Where
Marshall County, 2 mi NE of Gatzke
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.450, -95.750

Hail, Beltrami

When
June 26, 2:00 PM CST
Where
Beltrami County, 2 mi N of Waskish
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.200, -94.500

Hail, Roseau

When
June 26, 2:55 PM CST
Where
Roseau County, 4 mi NE of Roseau
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.883, -95.683

Thunderstorm Wind, Roseau

When
June 26, 3:00 PM CST
Where
Roseau County, 3 mi NE of Malung
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
48.817, -95.667

Several large trees and tree limbs were blown down.

Hail, Roseau

When
June 26, 3:00 PM CST to 3:10 PM CST
Where
Roseau County, 3 mi NE of Malung
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.817, -95.667

Hail, Lake of the Woods

When
June 26, 3:11 PM CST
Where
Lake of the Woods County, Angle Inlet
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
49.000, -93.950

The hail covered the ground.

Hail, Roseau

When
June 26, 3:20 PM CST
Where
Roseau County, 1 mi W of Pencer
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.700, -95.650

Hail, Lake of the Woods

When
June 26, 3:23 PM CST
Where
Lake of the Woods County, Angle Inlet
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
49.000, -93.950

Hail, Roseau

When
June 26, 3:35 PM CST
Where
Roseau County, Skime
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
48.550, -95.600

Hail, Marshall

When
June 26, 3:35 PM CST
Where
Marshall County, 11 mi NE of Gatzke
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
48.550, -95.617

Hail, Beltrami

When
June 26, 3:35 PM CST
Where
Beltrami County, 17 mi NW of Fourtown
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
48.450, -95.600

Hail, Polk

When
June 26, 3:42 PM CST
Where
Polk County, 2 mi SE of Fertile
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.517, -96.250

Thunderstorm Wind, Beltrami

When
June 26, 3:45 PM CST
Where
Beltrami County, Pennington
Measured
61 kt (70 mph) estimated gust
Reported by
GOVT OFFICIAL
Coordinates
47.450, -94.500

Hail, Norman

When
June 26, 3:45 PM CST
Where
Norman County, 2 mi NE of Flaming
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.483, -96.233

Hail, Mahnomen

When
June 26, 3:55 PM CST
Where
Mahnomen County, 4 mi NW of Mahnomen
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.350, -96.050

The hail covered the ground.

Hail, Clearwater

When
June 26, 4:07 PM CST
Where
Clearwater County, 5 mi S of Bagley
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.450, -95.400

Hail, Norman

When
June 26, 5:53 PM CST
Where
Norman County, 1 mi W of Flom
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.167, -96.150

Hail, Becker

When
June 26, 6:19 PM CST
Where
Becker County, 1 mi E of Detroit Lakes
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
46.817, -95.817

Hail, Otter Tail

When
June 26, 6:35 PM CST
Where
Otter Tail County, 4 mi NE of Vergas
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.700, -95.733

Hail, Otter Tail

When
June 26, 6:52 PM CST
Where
Otter Tail County, Dent
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
46.550, -95.717

Hail, Otter Tail

When
June 26, 7:00 PM CST
Where
Otter Tail County, 1 mi S of Ottertail
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.417, -95.550

Tornado, Otter Tail

When
June 26, 7:03 PM CST to 7:05 PM CST
Where
Otter Tail County, 4 mi NE of Amor
Rating
F0
Path length
0.5 mi
Path width
25 yd
Reported by
LAW ENFORCEMENT
Coordinates
46.450, -95.667

A weak tornado touched down on Dead Lake and tracked southward for about one-half of a mile. The tornado moved onto the lake shore north of Basswood and northeast of Amor.

Hail, Otter Tail

When
June 26, 7:04 PM CST
Where
Otter Tail County, 4 mi NE of Amor
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.450, -95.667

Hail, Otter Tail

When
June 26, 7:08 PM CST
Where
Otter Tail County, 6 mi W of Ottertail
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.433, -95.683

The hail fell near Walker Lake.

Funnel Cloud, Otter Tail

When
June 26, 7:25 PM CST
Where
Otter Tail County, Battle Lake
Reported by
TRAINED SPOTTER
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

A persistent wall cloud with funnel was reported between Battle Lake and Clitheral.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyThe tornado archive for Minnesota, 2006Warnings in Minnesota, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513733, 5513734, 5513735, 5513736, 5513737, 5513738, 5513739, 5513740, 5513741, 5513742, 5513743, 5513744, 5513820, 5513821, 5513822, 5513823, 5513824, 5513825, 5513826, 5513827, 5513828, 5513829, 5513830, 5513831, 5513832, 5513833, 5513834, 5513835.